Winter Weather, Childress
- When
- February 22, 8:18 AM CST to February 23, 12:00 PM CST
- Where
- Childress forecast zone
- Reported by
- Department of Highways
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
Following an arctic front on the morning of the 22nd, periods of freezing drizzle and sleet created icy stretches mainly across the South Plains and Rolling Plains. Enough moisture and lift in the Rolling Plains even led to the development of several elevated thunderstorms this morning.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Following an arctic front on the morning of the 22nd, periods of freezing drizzle and sleet created icy stretches mainly across the South Plains and Rolling Plains. Enough moisture and lift in the Rolling Plains even led to the development of several elevated thunderstorms this morning. During the overnight of the 22nd into the 23rd, a deeper fetch of subtropical moisture arrived and produced a second round of wintry precipitation mostly in the form of light snow and some sleet. Although most snow accumulations were generally light and at or below 1 inch, roads became hazardous for Monday morning commuters. Following at least two dozen vehicle accidents on Sunday in Lubbock County alone (one fatal accident occurred in Hale County), a surge of accidents occurred from Sunday night through Monday morning with 84 wrecks reported. The majority of these accidents occurred in the Lubbock area with at least two serious injuries reported by the Lubbock Police Department.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 22, 5:55 AM CST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 555 AM CST SUN FEB 22 2015 .AVIATION... MVFR CIGS HAVE ALREADY DEVELOPED AT THE TERMINALS EARLY THIS MORNING...AND CONDITIONS ARE ONLY GOING TO CONTINUE TO DETERIORATE LATER TODAY. KPVW AND KLBB SHOULD FALL INTO THE IFR CATEGORY OVER THE NEXT FEW HOURS...THOUGH KCDS MAY PERSIST IN THE MVFR CATEGORY MUCH OF THE DAY. IN ADDITION...DRIZZLE OR -RA COULD AFFECT THE TERMINALS EARLY ON...BUT THE RISK FOR FROZEN PRECIPITATION WILL INCREASE LATER THIS MORNING INTO THIS AFTERNOON/TONIGHT AS GUSTY NORTHEASTERLY WINDS BRING IN MUCH COLDER AIR THROUGH THE DAY. SURFACE TEMPERATURES WILL FALL BELOW FREEZING AT KCDS AND KPVW BY 15-16Z...AND SHOULD HIT THE FREEZING MARK AROUND MIDDAY AT KLBB. A WINTRY MIX OF SLEET AND SNOW IS EXPECTED ONCE THE COLD AIR MOVES IN...WITH -FZDZ POSSIBLE WHEN PRECIPITATION RATES FALL. THERE MAY BE A RELATIVE LULL IN ACTIVITY THIS EVENING...BUT MORE WINTRY PRECIPITATION WILL BE POSSIBLE AFTER MIDNIGHT INTO MONDAY MORNING. AN AWW WILL LIKELY BE NEEDED FOR KLBB LATER THIS MORNING...BUT WE WILL WAIT UNTIL WE GET A BETTER HANDLE ON WHEN THE BELOW FREEZING TEMPERATURES WILL MOVE IN BEFORE ISSUING. && .PREV DISCUSSION... /ISSUED 436 AM CST SUN FEB 22 2015/ SHORT TERM... EARLY THIS MORNING RATHER MILD CONDITIONS WERE IN PLACE ACROSS THE CWA AS TEMPERATURES WERE SITTING ABOVE FREEZING...IN THE UPPER 30S AND LOWER 40S AS OF 09Z. THE COLDER AIR WAS NOT TOO FAR AWAY THOUGH AS TEMPERATURES IN THE 20S WERE BEGINNING TO BUILD INTO THE NORTHERN TEXAS PANHANDLE...AND HAS RECENTLY CHANGED THE RAIN TO SNOW AT KDHT AND KDUX. THIS COLD AIR WILL ADVECT SOUTHWARD THROUGH THE SOUTH PLAINS THROUGH THE DAY TODAY. MOST/ALL OF THE CWA WILL LIKELY START THE DAY ABOVE FREEZING...BUT TEMPERATURES WILL FALL THROUGH THE DAY AS THE COLD FRONT ADVANCES SOUTHWARD ACROSS THE AREA AND TEMPERATURES SHOULD BE 20S AREA-WIDE BY EARLY THIS EVENING. TEMPERATURES WILL CONTINUE TO FALL INTO THE TEENS TONIGHT AND WITH BREEZY NORTHEASTERLY WINDS WIND CHILL VALUES WILL FALL INTO THE SINGLE DIGITS TO NEAR ZERO TONIGHT. OF EVEN GREATER CONCERN IS THE POTENTIAL FOR WINTRY PRECIPITATION LATER TODAY INTO TONIGHT...AND AS IS OFTEN THE CASE P-TYPE WILL BE TRICKY WITH A NOTABLE ELEVATED WARM NOSE EXPECTED THROUGH THE PERIOD. IN ADDITION...PERIODS OF WEAK LIFT AND LACK OF MID-LEVEL SATURATION DRAW INTO QUESTION WHETHER OR NOT ICE WILL BE INTRODUCED INTO THE CLOUDS AT TIMES...WITH THE PROSPECTS FOR FREEZING DRIZZLE ALSO IN PLAY LATER TODAY/TONIGHT. THAT SAID...LOW CLOUDS WERE ALREADY FILLING IN EARLY THIS MORNING AS ISENTROPIC ASCENT WAS INCREASING. THIS LIFT IS PROGGED TO CONTINUE THROUGH THE DAY AND LIGHT PRECIPITATION SHOULD GRADUALLY DEVELOP THROUGH THE MORNING. THERE ARE ALSO SOME INDICATIONS AN AREA OF FRONTOGENETICAL FORCING ALONG WITH AN UPPER LEVEL DISTURBANCE WITHIN THE WSW FLOW ALOFT COULD SUPPORT A MODERATE AREA OF PRECIPITATION ACROSS THE FAR SOUTHEAST ZONES LATER THIS MORNING INTO EARLY THIS AFTERNOON. THERE MAY BE A BIT OF A LULL IN ACTIVITY THIS EVENING...THOUGH -FZDZ COULD PERSIST...BUT BETTER LIFT ASSOCIATED WITH ANOTHER RIPPLE IN THE SOUTHWESTERLY FLOW ALOFT SHOULD INCREASE PRECIPITATION COVERAGE/INTENSITY AGAIN LATE TONIGHT INTO MONDAY MORNING. REGARDING P-TYPE...EARLY ON...IT WILL BE MILD ENOUGH FOR RAIN AND/OR DRIZZLE...BUT AS THE COLD AIR MOVES IN FROM THE NORTH A CHANGEOVER TO SNOW OR FZDZ IS EXPECTED ACROSS THE NORTHWESTERN ZONES THROUGH BY 15Z. THE SUB-FREEZING SURFACE TEMPERATURES WILL CONTINUE TO ADVANCE SOUTHWARD AND SHOULD BE ACROSS THE CENTRAL SOUTH/ROLLING PLAINS BY MIDDAY. NORTH OF THIS LINE ANY RAIN OR DZ WILL SWITCH TO FZDZ OR SLEET AS THE MODEST WARM NOSE ALOFT IS EXPECT TO BE IN PLACE. THE EXCEPTION MAY BE THE FAR NORTHWESTERN ZONES WHERE THE WARM NOSE SHOULD NOT BE AS PREVALENT AND SNOW WILL BE MORE LIKELY. THE RISK OF FROZEN PRECIPITATION WILL EXPAND THROUGH THE SOUTHERN ZONES DURING THE AFTERNOON HOURS. ASIDE FROM THE NORTHWESTERN ZONES...THE WARM NOSE WILL KEEP A RISK OF SLEET OF SNOW IN THE PICTURE...WHILE THE SOUTHERN ZONES...WHERE THE WARM NOSE IS STRONGEST...WILL EXPERIENCE SLEET OR FREEZING RAIN. A FROZEN MIX WILL CONTINUE TONIGHT...EXCEPT IN THE NORTHWEST WHERE SNOW SHOULD BE THE DOMINATE MODE WHEN THE STRONGER LIFT OCCURS. IN ADDITION...A LITTLE ELEVATED INSTABILITY COULD BRING THE RISK FOR ISOLATED THUNDER TONIGHT AS ONE OR MORE CONVECTIVE BANDS DEVELOP AND RACE ACROSS THE AREA...THOUGH THIS HAS BEEN OMITTED FROM THE GRIDDED FORECAST. OUTSIDE OF THE DEEPER LIFT...FREEZING DRIZZLE WILL REMAIN POSSIBLE...THOUGH THE LOWER-LEVELS COULD COOL ENOUGH TO INTRODUCE ICE AND PRODUCE FLURRIES INSTEAD. OVERALL...WE ARE FORECASTING AROUND THREE TENTHS OF AN INCH OF LIQUID THROUGH THE ENTIRE EVENT FROM TODAY THROUGH MONDAY. WHERE THIS IS PRIMARILY SNOW...ACROSS THE NORTHERN ZONES...1-3 INCHES SHOULD BE COMMON BY THE END OF THE EVENT...WITH LOCALLY HIGHER AMOUNTS. ONE TO TWO INCHES OF SLEET/SNOW IS EXPECTED FOR MUCH OF THE REMAINDER OF THE CWA...EXCEPT ACROSS THE FAR SOUTHEAST ZONES...WHERE SNOW/SLEET TOTALS SHOULD REMAIN UNDER AN INCH. HOWEVER...A TENTH OF AN INCH OR MORE OF ICE WILL BE POSSIBLE ACROSS THE SOUTHERN ROLLING PLAINS. ALL SAID...THE AREA-WIDE WINTER WEATHER ADVISORY REMAINS VALID...THOUGH WE WILL HAVE TO WATCH FOR ANY LOCALIZED BANDING OF HEAVIER FROZEN PRECIPITATION...AS THIS COULD PUSH AMOUNTS INTO WARNING TERRITORY. GIVEN THE EXPECTED TIMING OF THE SUB-FREEZING TEMPERATURES /AND ONSET OF FROZEN PRECIPITATION/...WE HAVE CHOSEN TO STEP UP THE START TIME OF THE WINTER WEATHER ADVISORY...WITH THE NORTHERN TWO ROWS BEGINNING AFTER 15Z...AND THE REMAINDER OF ADVISORY BEGINNING AT 18Z. THE MAIN IMPACTS MAY BE DELAYED A COUPLE HOURS AFTER THE START TIME AS THE GROUND REMAINS WARM...BUT THIS SHOULD CHANGE AS THE TEMPERATURES CONTINUE TO FALL THROUGH THE DAY. LONG TERM... A WEAKENING SHORTWAVE MOVING ACROSS WEST TEXAS WILL BE IMPETUS FOR CONTINUING PRECIP MONDAY MORNING...WITH LIFT AND PRECIP DECREASING FROM WEST TO EAST DURING THE DAY. ACTUALLY...ANOTHER JET STREAK WILL NOSE INTO THE AREA SUNDAY AFTERNOON AND RENEW SOME LARGE-SCALE ASCENT...BUT FORECAST X-SECTIONS SHOW PRONOUNCED MID- LEVEL DRYING WHICH SHOULD SUPPORT THE TREND OF DIMINISHING PRECIP. CLOUDY SKIES SHOULD HOLD ON THROUGHOUT THE DAY THOUGH AND HIGHS ARE NOT EXPECTED TO MAKE IT OUT OF THE 20S. FORECAST SOUNDINGS SUGGEST THE PRECIP MONDAY WILL BE MAINLY IN THE FORM OF SNOW AND SLEET...WITH AN OUTSIDE CHANCE OF SOME FREEZING RAIN ACROSS THE SRN ROLLING PLAINS. SOME WEAK ELEVATED CAPE IS INDICATED ACROSS THE SRN ZONES EARLY MONDAY...BUT NOT ENOUGH TO CONVINCE US TO ADD THUNDER. PRECIP ACCUMULATIONS WILL CONTINUE TO BE TRICKY...AS GUIDANCE RANGES FROM JUST VERY LIGHT ADDITIONAL AMOUNTS TO SEVERAL INCHES ACROSS THE FAR SRN TEXAS PANHANDLE INTO THE NRN SOUTH PLAINS. WE/VE TRENDED SOMEWHAT ON THE LOWER END OF ACCUMULATIONS GIVEN THE LIKELIHOOD OF SLEET...BUT IT WILL BE SOMETHING TO MONITOR AS THE EVENT UNFOLDS. THE SURFACE RIDGE WILL SLIDE INTO NORTH TX MONDAY NIGHT WITH OUR LOWS EXPECTED TO FALL INTO THE TEENS AND 20S. TUESDAY WILL BRING THE WEAKENING UPPER LOW SPINNING ACROSS THE REGION. A STRONG UPPER-LEVEL JET WILL ALSO BE IN PLAY...SO THERE IS SOME CONCERN FOR LIGHT PRECIP. BLENDED GUIDANCE KEEPS THE AREA DRY AND DEEP MOISTURE WILL BE MISSING...SO WE/LL KEEP THE FORECAST DRY AT THIS TIME...ALTHOUGH WE SHOULD SEE CONSIDERABLE CLOUD COVER AND TEMPS WILL REMAIN COOL...WITH HIGHS ONLY MODERATING INTO THE 40S. WEDNESDAY SHOULD BE QUIET WITH WEAK RIDGING AND WESTERLY FLOW ALLOWING TEMPS TO RISE INTO THE 50S. THIS WILL BE SHORT-LIVED HOWEVER AS THE NEXT SURGE OF POLAR AIR ARRIVES WEDNESDAY NIGHT OR THURSDAY MORNING. ALOFT...A COUPLE SHORTWAVE TROUGHS WILL DIVE SEWD ACROSS THE INTER-MOUNTAIN REGION PRECEDING A MORE POTENT TROUGH SETTLING INTO THE GREAT BASIN BY NEXT WEEKEND. LIFT FROM THESE SYSTEMS SHOULD BE ABLE TO WRING OUT SOME PRECIP FROM THE VERY MODEST MOISTURE IN PLACE..AND ANY MOISTURE THEY BRING WITH THEM. THERE IS STILL A FAIR AMOUNT OF RUN TO RUN VARIABILITY REGARDING THE TIMING AND STRENGTH OF THE WAVES...BUT THURSDAY AND FRIDAY APPEAR TO BE THE BEST TIME FRAME. TEMPS GENERALLY APPEAR COLD ENOUGH TO SUPPORT SNOW AS THE PRIMARY PRECIP TYPE...BUT OF COURSE THIS FAR OUT IT IS A LITTLE TO EARLY TO BE CERTAIN. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 32 14 25 17 / 60 70 50 10 TULIA 32 15 23 16 / 70 70 60 10 PLAINVIEW 35 16 23 19 / 60 70 60 10 LEVELLAND 36 17 27 20 / 60 70 60 10 LUBBOCK 36 17 26 20 / 60 70 60 10 DENVER CITY 38 19 27 21 / 60 70 50 10 BROWNFIELD 38 19 27 21 / 70 70 50 10 CHILDRESS 35 17 24 18 / 50 70 70 10 SPUR 37 18 24 19 / 70 70 70 10 ASPERMONT 38 20 26 21 / 80 70 70 10 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON CST MONDAY FOR TXZ033>044. WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO NOON CST MONDAY FOR TXZ021>032. && 23/33/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 550 AM CST SUN FEB 22 2015 TXZ021>044-231200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 550 AM CST SUN FEB 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER A COLD FRONT MOVING THROUGH THE AREA WILL CAUSE TEMPERATURES TO FALL THROUGH THE DAY. SNOW AND SLEET WILL DEVELOP ACROSS NORTHERN AREAS INITIALLY..WITH LIGHT DRIZZLE AND FREEZING DRIZZLE ELSEWHERE. THE WINTRY MIX OF SNOW AND SLEET WILL EXPAND AND CONTINUE TONIGHT INTO MONDAY MORNING...CAUSING TRAVEL DIFFICULTIES ACROSS THE REGION. A WINTER WEATHER ADVISORY IS IN EFFECT FOR NORTHERN AREAS STARTING AT 9 AM...AND THE ENTIRE AREA AT 12 NOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW AND SLEET WILL GRADUALLY DECREASE FROM WEST TO EAST ON MONDAY. A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 12 NOON. CHANCES FOR WINTRY PRECIPITATION MAY RETURN LATER THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
24 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Hale | 2015-02-22 | 31 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553166, 553161, 553162, 553163, 553164, 553165, 553143, 553144, 553145, 553146, 553147, 553148, 553142, 553149, 553150, 553151, 553152, 553154, 553155, 553156, 553157, 553158, 553159, 553160.